April 14, 2015
We wish to thank all the women who’ve shared their experiences with Depo-Provera in the two years since this blog post was published. Comments are now closed.
Those concerned about Depo-Provera and bone density may want to read Dr. Prior’s article on Depo-Provera Use and Bone Health recently posted on the website of the Centre for Menstrual Cycle and Ovulation Research.
Laura Wershler and Dr. Jerilynn C. Prior
Laura Wershler interviews Ask Jerilynn, clinician-scientist and endocrinologist
A screen shot of comments to Laura Wershler’s blog post of April 4, 2012: “Coming off Depo-Provera can be a woman’s worst nightmare.”
With 250 comments – and counting – to my year-old post Coming off Depo-Provera is a women’s worst nightmare (April 4, 2012) I thought it was time to revisit this topic.
That blog post has become a forum for women to share their negative experiences with stopping Depo-Provera (also called “the shot,” or Depo), the four-times-a-year contraceptive injection. (Commenters reporting positive experiences have been extremely rare.) Many women have experienced distressing effects either while taking Depo and/or after stopping it. They report that health-care professionals seem unable to explain their problems or to offer effective solutions. What is puzzling for many is why they are experiencing symptoms like sore breasts, heavy and ongoing bleeding (or not getting flow back at all), digestive problems, weight gain and mood issues when they stop Depo.
This post aims to briefly explain how Depo works to prevent pregnancy, its common side effects and, most importantly, why and what to do about adverse experiences when stopping it.
What follows is my interview with Dr. Jerilynn C. Prior, Society for Menstrual Cycle Research board member, professor of endocrinology at the University of British Columbia, and scientific director of the Centre for Menstrual Cycle and Ovulation Research (CeMCOR) Section 1 explains how Depo-Provera works and what causes its side effects. Section 2 explains the symptoms women are experiencing after stopping the drug.
1) Taking Depo-Provera: How it works and established side effects
Laura Wershler (LW): Dr. Prior, what is Depo-Provera® and how does it prevent pregnancy?
Ask Jerilynn: The term, “depo” means a deposit or injection and Provera is a common brand name of the most frequently used synthetic progestin in North America, medroxyprogesterone acetate (MPA). Depo is a shot of MPA given every three months in the large dose of 150 mg. Depo prevents pregnancy by “drying up” the cervical mucus so sperm have trouble swimming, by thinning the endometrium (uterine lining) so a fertilized egg can’t implant and primarily by suppressing the hypothalamic and pituitary signals that coordinate the menstrual cycle. That means a woman’s own hormone levels become almost as low as in menopause, with very low progesterone and lowered estrogen levels.
LW: Could you explain the hormonal changes behind the several established side effects of Depo? Let’s start with bleeding issues including spotting, unpredictable or non-stop bleeding that can last for several months before, in most women, leading to amenorrhea (no menstrual period).
Ask Jerilynn: It is not entirely clear, but probably the initial unpredictable bleeding relates to how long it takes for this big hormone injection to suppress women’s own estrogen levels. The other reason is that where the endometrium has gotten thin it is more likely to break down and bleed. These unpredictable flow side-effects of Depo are something that women should expect and plan for since they occur in the early days of use for every woman. After the first year of Depo (depending on the age and weight of the woman) about a third of women will have no more bleeding.
LW: What about headaches and depression?
Ask Jerilynn: It is not clear why headaches increase on Depo—they tend not to be serious migraine headaches but are more stress type. Perhaps they are related to the higher stress hormones the body makes whenever estrogen levels drop. Unfortunately, headaches tend to increase over time, rather than getting better as the not-so-funny bleeding does.
The reasons for depression are mysterious to me but this is an important adverse effect. I believe that anyone who has previously had an episode of depression (whether diagnosed or not, but sufficient to interfere with life and work) should avoid Depo.
LW: Although there has been little discussion about bone health concerns on the previous blog post, I think we should address the fact that Depo causes bone loss. How does it do this?
Ask Jerilynn: As we discussed, Depo causes estrogen levels to drop. Dropping estrogen levels always cause bone loss. Several randomized, blinded studies for example, have shown that if women taking Depo wear an estrogen patch, compared with a placebo patch, they don’t lose bone. (That was a test of the cause of bone loss but isn’t a good strategy during Depo because it might prevent its contraceptive effectiveness).
The bone loss concern is now decreased because we know that women, on average, regain all of that lost bone as they stop taking Depo. MPA, like progesterone, stimulates new bone to form but this formation is not visible while bone loss is high (as in, while taking Depo). The increase in bone density on stopping Depo is because rising estrogen levels prevent bone loss and the increased bone formation then becomes visible. Continue reading...